Illinois, 2011

Flash Flood and Damaging Winds in Illinois, July 12, 2011

July 12, 2011 · NWS PAH · 11 events in 7 counties and zones

Clusters of thunderstorms drifted east-southeast across southern Illinois. A hot air mass fed north-northeastward into these storms, maintaining a feed of instability.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$94,000
Crop damage
$5,000
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Clusters of thunderstorms drifted east-southeast across southern Illinois. A hot air mass fed north-northeastward into these storms, maintaining a feed of instability. Strong outflow winds ahead of the storms produced isolated damage. After the initial round of storms stabilized the atmosphere, the storms posed more of a heavy rain and flooding threat. The storms occurred along and ahead of a cold front that was draped across southern Illinois and southern Missouri.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Jul 12, 2:00 PM CST, 10 minutes earlier.

Area forecast discussion, Jul 12, 2:00 PM CST, 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
300 PM CDT TUE JUL 12 2011

.DISCUSSION...
BIGGEST CHALLENGES WITH THIS PACKAGE DURING THE FIRST PERIOD WITH
HEAT AND SVR TSTM WATCH.

THE NORTHERN FRINGES OF AN UPPER LEVEL RIDGE OVER THE AREA
COMBINED WITH TRAPPED LOW LEVEL MOISTURE HAS ONCE AGAIN PRODUCED
HEAT INDICES AT OR ABOVE 110 DEGREES AT VIRTUALLY ALL LOCATIONS
WITHIN OUR CWA THIS AFTERNOON.

SYNOPTICALLY THE CENTER OF THE UPPER RIDGE HAS SLID SOUTH OF OUR
AREA. THIS HAS ALLOWED A MINIMAL AMOUNT OF COOLING IN THE MID
LEVELS OF THE ATMOSPHERE THUS WEAKENING THE CAP. IT HAS ALSO ALLOWED
A SFC BOUNDARY THAT WAS NORTH OF OUR CWA TO BEGIN TO MOVE TOWARD
OUR NORTHERN BORDERS. THIS COMBINED WITH WEAK UPPER LEVEL RIPPLES
OF ENERGY RIDING ALONG THE NORTHERN FRINGES OF THE UPPER LEVEL
RIDGE HAS CAUSED CONVECTION TO BREAK OUT ACROSS THE NORTHERN AND
NORTHEASTERN SECTIONS OF THE CWA AT THE TIME OF THIS WRITING.

AS THE UPPER RIDGE CONTINUES TO GET SUPPRESSED FARTHER TO THE
SOUTH AND WEST...HIGH PRESSURE OVER THE GREAT LAKES WILL SLOWLY PUSH
A BACK DOOR COLD FRONT ACROSS OUR REGION THROUGH THURSDAY. AS THE
FRONTAL BOUNDARY MOVES TO THE SOUTH AND WEST...PRECIP CHANCES WILL
DECREASE FROM NORTHEAST TO SOUTHWEST.

AFTER A BRIEF RESPITE THURSDAY NIGHT...AN UPPER RIDGE BEGINS TO
PUSH EASTWARD OUT OF THE CENTRAL PLAINS INTO THE NORTHWEST HALF OF
OUR CWA. AT THE SAME TIME THERE WILL BE PLENTY OF LOW LEVEL MOISTURE
OVER THE SOUTHEAST SECTIONS...AND A SURFACE BOUNDARY STALLED OUT
JUST SOUTH AND WEST OF OUR CWA. AS A RESULT...THERE IS A SMALL
CHANCE OF PRECIP OVER THE SOUTHEAST SECTIONS BOTH FRIDAY AND SATURDAY.

THROUGH THE REST OF THE FORECAST PERIOD...ALTHOUGH MODELS STILL
NOT IN THE BEST AGREEMENT...THE UPPER RIDGE IS FORECAST TO BUILD
BACK ACROSS THE ENTIRE CWA...SO PRECIP CHANCES ARE SLIM TO NONE.
HOWEVER...AS A RESULT WE WILL SEE AN INCREASE IN BOTH TEMPERATURES
AND DEWPOINTS BY THE END OF THE WEEKEND INTO THE EARLY PART OF
NEXT WEEK.

&&

.AVIATION...

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...EXCESSIVE HEAT WARNING UNTIL 9 PM CDT THIS EVENING FOR BALLARD-
     CALDWELL-CALLOWAY-CARLISLE-CHRISTIAN-CRITTENDEN-DAVIESS-
     FULTON-GRAVES-HENDERSON-HICKMAN-HOPKINS-LIVINGSTON-LYON-
     MARSHALL-MCCRACKEN-MCLEAN-MUHLENBERG-TODD-TRIGG-UNION KY-
     WEBSTER.

MO...EXCESSIVE HEAT WARNING UNTIL 9 PM CDT THIS EVENING FOR BOLLINGER-
     BUTLER-CAPE GIRARDEAU-CARTER-MISSISSIPPI-NEW MADRID-PERRY
     MO-RIPLEY-SCOTT-STODDARD-WAYNE MO.

IL...EXCESSIVE HEAT WARNING UNTIL 9 PM CDT THIS EVENING FOR ALEXANDER-
     EDWARDS-FRANKLIN-GALLATIN-HAMILTON-HARDIN-JACKSON-JEFFERSON-
     JOHNSON-MASSAC-PERRY IL-POPE-PULASKI-SALINE-UNION IL-WABASH-
     WAYNE IL-WHITE-WILLIAMSON.

IN...EXCESSIVE HEAT WARNING UNTIL 9 PM CDT THIS EVENING FOR GIBSON-
     PIKE-POSEY-SPENCER-VANDERBURGH-WARRICK.

&&

DB/JAP
Hazardous weather outlook, Jul 12, 1:01 PM CST, 1 hour 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
201 PM CDT TUE JUL 12 2011

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-131915-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
201 PM CDT TUE JUL 12 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SEVERE THUNDERSTORM WATCH IS IN EFFECT THROUGH 9 PM FOR THAT PART
OF THE QUAD STATE GENERALLY NORTH OF A LINE FROM CARBONDALE
ILLINOIS TO ROCKPORT INDIANA.

THE STORM PREDICTION CENTER HAS PLACED ALL OF THE QUAD STATE
REGION...EXCEPT FOR LOCATIONS SOUTH AND WEST OF A LINE FROM
GREENVILLE MISSOURI TO FULTON KENTUCKY...IN A SLIGHT RISK FOR
SEVERE STORMS THIS AFTERNOON. A FEW STORMS IN THE RISK AREA MAY PULSE
UP TO SEVERE LIMITS...PRODUCING DAMAGING HAIL AND WINDS.

AN EXCESSIVE HEAT WARNING REMAINS IN EFFECT FOR THE ENTIRE OUTLOOK
AREA THROUGH 9 PM CDT. THIS WARNING COULD BE CANCELED EARLIER FOR
SOME OF THE AREA SHOULD RAIN OR CLOUD COVER BRING HEAT INDEX VALUES
BELOW CRITICAL LEVELS. PLEASE REFER TO THE LATEST EXCESSIVE HEAT
WARNING ISSUED BY THE NATIONAL WEATHER SERVICE IN PADUCAH FOR
DETAILS AND PRECAUTIONS.

GIVEN THE HIGH WATER CONTENT IN THE ATMOSPHERE...TORRENTIAL
RAINFALL...CAPABLE OF PRODUCING ISOLATED FLASH FLOODING...WILL BE
A CONCERN...ALONG WITH FREQUENT AND DANGEROUS LIGHTNING.

MINOR RIVER FLOODING WILL CONTINUE FOR THE LITTLE WABASH RIVER AT
CARMI...THE BIG MUDDY RIVER IN SOUTHWEST ILLINOIS AND SEVERAL
POINTS ALONG THE MISSISSIPPI RIVER...NORTH OF THE CONFLUENCE WITH
THE OHIO RIVER. PLEASE REFER TO THE LATEST FLOOD STATEMENTS ISSUED
BY THE NATIONAL WEATHER SERVICE IN PADUCAH FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

WIDELY SCATTERED TO SCATTERED THUNDERSTORMS ARE FORECAST FOR ALL
OR PART OF THE OUTLOOK THROUGH THURSDAY...BECOMING MORE ISOLATED
DURING THE DAYTIME HOURS FRIDAY AND SATURDAY. AT THIS TIME...MOST
OF THUNDERSTORM ACTIVITY SHOULD REMAIN BELOW SEVERE LIMITS.

MINOR RIVER FLOODING WILL CONTINUE INTO THE WEEKEND FOR THE LITTLE
WABASH RIVER AT CARMI...THE BIG MUDDY RIVER IN SOUTHWEST ILLINOIS
AND SEVERAL POINTS ALONG THE MISSISSIPPI RIVER...NORTH OF THE
CONFLUENCE WITH THE OHIO RIVER. PLEASE REFER TO THE LATEST FLOOD
STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE IN PADUCAH FOR
FURTHER DETAILS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED THIS AFTERNOON...ESPECIALLY OVER
THE NORTHEAST HALF OF THE QUAD STATE REGION.

JP

In the hours before

Local storm report, Jul 12, 2:05 PM CST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
305 PM CDT TUE JUL 12 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0145 PM     TSTM WND DMG     WHITESVILLE             37.68N 86.87W
07/12/2011                   DAVIESS            KY   BROADCAST MEDIA

            POWER LINES DOWN AND A ROOF OFF OF A BARN. LIGHTNING
            STRIKES HOUSE AS WELL. REPORTED BY A WEHT VIEWER. TIME
            APPROXIMATED FROM RADAR.

&&

CW

The radar

The Evansville,IN radar (KVWX), 62 km away, was scanning. The volume nearest the first event began at 20:12 UTC.

Open the radar archive at this moment

Event by event

4 heavy rain, 4 thunderstorm wind, 1 funnel cloud, 1 lightning, 1 flash flood. Local standard time, as filed.

Funnel Cloud, Wayne

When
July 12, 2:10 PM CST
Where
Wayne County, Fairfield Muni Arpt
Reported by
Emergency Manager
Coordinates
38.380, -88.420

A rope-like funnel cloud was photographed over the Fairfield Municipal Airport. The photographer stated the funnel cloud briefly dipped to within 200 to 300 feet of the ground.

Heavy Rain, Wabash

When
July 12, 3:15 PM CST to 4:24 PM CST
Where
Wabash County, Mt Carmel
Reported by
Public
Coordinates
38.420, -87.770

Street flooding was reported. There were several inches of moving water across at least one street.

Thunderstorm Wind, Wabash

When
July 12, 3:38 PM CST
Where
Wabash County, Mt Carmel
Measured
52 kt (60 mph) estimated gust
Property damage
$20,000
Reported by
Newspaper
Coordinates
38.420, -87.770

Trees and power lines were brought down in at least three places. The majority of the east side of Mount Carmel was without power.

Lightning, Wabash

When
July 12, 3:45 PM CST
Where
Wabash County, Mt Carmel
Property damage
$10,000
Reported by
Newspaper
Coordinates
38.420, -87.770

A storage shed on the west side of town was destroyed by an apparent lightning strike.

Heavy Rain, Jefferson

When
July 12, 4:53 PM CST to 7:00 PM CST
Where
Jefferson County, Mt Vernon
Reported by
Newspaper
Coordinates
38.320, -88.900

Heavy rain resulted in flooding of several city streets.

Thunderstorm Wind, Jefferson

When
July 12, 5:16 PM CST
Where
Jefferson County, Mt Vernon
Measured
52 kt (60 mph) estimated gust
Property damage
$40,000
Reported by
Newspaper
Coordinates
38.320, -88.900

Numerous trees and power lines were brought down. An athletic field fence was damaged. Eleven utility poles were knocked down. About 1,500 utility customers were without power in the city. Power was fully restored by noon the following day.

Heavy Rain, Perry

When
July 12, 6:45 PM CST to 8:35 PM CST
Where
Perry County, Du Quoin
Reported by
Emergency Manager
Coordinates
38.020, -89.230

Street flooding occurred on the outer lanes of U.S. Highway 51 near DuQuoin.

Flash Flood, Jackson

When
July 12, 7:25 PM CST to 8:15 PM CST
Where
Jackson County, 1.48 mi SE of Barr to 2.48 mi NE of Carbondale
Cause
Heavy Rain
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
37.734, -89.252

Torrential rains caused street flooding in Carbondale. A few vehicles were stranded in floodwater.

Heavy Rain, Massac

When
July 12, 7:55 PM CST to 8:10 PM CST
Where
Massac County, Round Knob
Reported by
Emergency Manager
Coordinates
37.250, -88.750

A trained spotter measured 0.78 inches of rain in 15 minutes.

Thunderstorm Wind, Massac

When
July 12, 8:05 PM CST
Where
Massac County, 3 mi S of New Columbia
Measured
52 kt (60 mph) estimated gust
Property damage
$15,000
Crop damage
$5,000
Reported by
Emergency Manager
Coordinates
37.277, -88.780

A barn was blown down. The barn was estimated to be about 70 years old. The barn was about 30 feet tall and likely contained a hay loft. Large tree limbs were blown down nearby. A nearby corn field was partially flattened.

Thunderstorm Wind, Alexander

When
July 12, 8:20 PM CST
Where
Alexander County, 0.71 mi W of Olive Branch
Measured
52 kt (60 mph) estimated gust
Property damage
$4,000
Reported by
Trained Spotter
Coordinates
37.169, -89.363

Trees were blown down over Illinois Route 3.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2011Every state in 2011This day in weather historyWarnings in Illinois, July 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 322098, 318693, 322092, 331585, 322089, 322095, 318694, 321917, 322103, 322109, 318692.